Oklahoma, 2022

Drought in Oklahoma, October 1 to 31, 2022

October 1 to 31, 2022 · NWS AMA · 3 events in 3 counties and zones

Long term drought conditions continued to keep rangelands grassless putting a strain on ranchers, which have been forced to supplement feed or sell off cattle. Soil moisture continued to be short to very short for portions of the combined Panhandles through October.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Long term drought conditions continued to keep rangelands grassless putting a strain on ranchers, which have been forced to supplement feed or sell off cattle. Soil moisture continued to be short to very short for portions of the combined Panhandles through October. These soil conditions slowed the planting of winter wheat for some areas in the more extreme to exceptional drought conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 30, 11:32 PM CST, 28 minutes earlier.

Area forecast discussion, Sep 30, 11:32 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1232 AM CDT Sat Oct 1 2022

...New AVIATION...

.SHORT TERM ...
(This evening through Saturday night)
Issued at 232 PM CDT Fri Sep 30 2022

The presence of the main H500 omega block setting up and centered
over the eastern Plains/Missouri River Valley will continue
through the short term forecast period. As a result, the main
ridge and its southwest extent into the Panhandles with large
scale descent in the atmosphere will continue with dry weather
conditions. A surface trough developing lee of the Rockies in SE
Colorado will aid some breezy SW winds, especially in the NW
Panhandles closer to the main height gradient. Downslope winds
tomorrow will result in high temperatures reaching the mid to
upper 80s across the region. Low temperatures tonight and tomorrow
night will range from the lower to upper 50s. We may also see some
scattered high clouds through tonight across the Panhandles as a
broad mid level waves moves NE across the northern parts of the
region.

Meccariello

&&

.LONG TERM ...
(Sunday through next Thursday)
Issued at 232 PM CDT Fri Sep 30 2022

The main omega block starting off the first half of the weekend
should continue through Monday of next week with dry conditions
continuing. Starting Monday night, perturbations moving on the
periphery of the upper level low pressure system over eastern
Montana by Monday afternoon. This will bring a chance of a shower
or thunderstorm for the far NW Panhandles where the best lift
would be located.

As the main UL low moves into the northern high plains Tuesday
and Wednesday, a surface cold front associated with a wind
gradient will move through the Panhandles. Each passing day, more
of the Panhandles will have a better chance of rainfall, peaking
by Wednesday where everyone minus the far eastern Panhandles will
have a chance of seeing some rainfall.

Approaching the latter half of the forecast period, quite a stout
H500 NW flow regime will set up with a strong gradient from NE to
SW across the Panhandles. Perturbations along this mean flow may
provide additional rain chances favoring NW Panhandles at this
time.

Temperatures will be near average and drop to be low average from
Wednesday into the end of next week with highs only in the 70s.
Overnight lows may drop into the 40s for the northern Panhandles
later next week.

Meccariello

&&

.AVIATION...
(06Z TAFS)
Issued at 1231 AM CDT Sat Oct 1 2022

Confidence is extremely high that VFR conditions will prevail
through the period. Winds will shift in a typical diurnal pattern
for our area, with south-southeasterly expected at night and
southwesterly during the daytime.

Ferguson

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                85  54  83  53 /   0   0   0   0
Beaver OK                  89  53  85  53 /   0   0   0   0
Boise City OK              84  51  82  50 /   0   0   0   0
Borger TX                  89  58  87  56 /   0   0   0   0
Boys Ranch TX              87  54  85  53 /   0   0   0   0
Canyon TX                  85  53  83  51 /   0   0   0   0
Clarendon TX               84  54  81  52 /   0   0   0   0
Dalhart TX                 84  51  83  50 /   0   0   0   0
Guymon OK                  87  54  85  52 /   0   0   0   0
Hereford TX                86  54  84  51 /   0   0   0   0
Lipscomb TX                87  52  84  51 /   0   0   0   0
Pampa TX                   86  54  83  53 /   0   0   0   0
Shamrock TX                86  52  83  50 /   0   0   0   0
Wellington TX              87  52  84  50 /   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...29
LONG TERM....29
AVIATION...77
Hazardous weather outlook, Sep 30, 1:40 PM CST, 10 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
240 PM CDT Fri Sep 30 2022

OKZ001>003-TXZ001>020-317-011100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
240 PM CDT Fri Sep 30 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Elevated fire weather conditions are expected this afternoon in
the western two thirds of the Oklahoma Panhandle.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible Monday through Wednesday, mainly
in the northwestern Panhandles. If storms develop, they are
expected to remain below severe levels at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions this afternoon.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Cimarron

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Cimarron forecast zone
Reported by
Drought Monitor
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Much of Cimarron County started the month of October in Severe Drought (D2) with the exception of a portion in the southwest and far north that were in Moderate Drought (D1). Within the first week of the month the area of D1 in the southwest shrank with D2 expanding. In the east drought conditions worsened with Extreme Drought (D3) expanding from Texas County into eastern portions of Cimarron County. Cimarron County received half an inch to an inch below normal rainfall for the month. By mid month the far northern area of D1 conditions degraded to D2. Much of the county remains in a 4 to 10 deficit year to date.

Drought, Texas

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Texas forecast zone
Reported by
Drought Monitor
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

Much of the county started the month off in Extreme Drought (D3) to Exceptional Drought (D4) with a small portion of the far west and southeastern corner of the county were in Severe Drought (D2). Over the course of the month conditions continued to degrade with half of the county ended the month in D4 and the other half in D3. The area of D4 remained across central portions of the county surrounded by D3 in the west and east. The county ended the month 1 to 2.5 below normal for October Rainfall. The county remains in an 8 to 12 deficit year to date.

Drought, Beaver

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Beaver forecast zone
Reported by
Drought Monitor
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

Beaver County started the month off with the northern one half to two thirds of the county in Extreme Drought (D3). The remaining southern portion of the county started the month off in Severe Drought (D2). Over the course of the month conditions worsened with the area of D2 degrading to D3 and the northeast corner degrading to Exceptional Drought (D4). The county ended the month of October 1 to 2 below normal in rainfall. The county also remains in an 8 to 12 deficit year to date.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, October 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1060132, 1060133, 1060134.